MAUDE Adverse Event Report: NORTHGATE TECHNOLOGIES INC. NEBULAE I; INSUFFLATOR

NORTHGATE TECHNOLOGIES INC. NEBULAE I; INSUFFLATOR
Model Number 6-820-00
Medical Device Problem Codes Thermal Decomposition of Device (1071); Overheating of Device (1437)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The warmer, nti part number 6-820-00; serial number (b)(4) arrived at nti on 7/17/2020 from japanese distributor amco, inc.The unit was evaluated under nti capa 20046.There was evidence of a high temperature event noted (e.G., the heater cartridge was "stuck" to the warmer, scorch marks were observed on the inside of the sheath).The cable was found to be excessively bent at the point where the cable exits the lemo connector.The resistance was measured between the htr- to rtd- pins, when the cable was bent near the connector an intermittent partial short was measured.Based on a previous investigation (capa (b)(4)), shorting of the htr- and rtd- pins can cause uncontrolled flow of current to the heater element.The root cause is likely due to shorting of the wires which resulted from repeated pulling on the cable over time.Upon follow-up communication with the distributor in (b)(4), it was determined that the warmer had been autoclaved approximately 50 times, which is less than the defined life of the warmer (100 uses) according to the product requirement specification document.The device history record for 61770dca from april of 2018 (manufacturing order (b)(4)) was reviewed and the device passed all testing.Nothing out of the ordinary was noted.The device has not been returned to nti for repair / evaluation previously.There have been no other complaints reported to nti for this device.Any additional findings will be updated via a follow-up report.
 
Event or Problem Description
On 7/13/2020, northgate technologies was made aware of an issue with an in-line warmer from distributor amco in (b)(4) where it was alleged, "shortly after starting to use nebulae i and the warmer, the user noticed the warmer heated up to too high temperature without an alarm and any symbol.They didn't notice a high temperature or the warmer didn't get too hot before starting insufflation.Our tech did a repeatable test, but the behavior was not found." there was no adverse effect reported.
 
Additional Manufacturer Narrative
Device code updated from 1071:thermal decomposition of device to 1437: overheating of device this device code is more appropriate given the complaint description and findings noted.Problem associated with the device producing high temperatures, such that its operation is compromised or harm is caused (e.G.Overheating that produces melting of components or automatic shutdown).Cause codes updated to include 19: cause traced to end user this cause code is being included based on the additional findings.Additional information: upon further evaluation of the suspect device the initial root cause was disproved.The original measured partial short still existed intermittently after disassembling the connector (the collar nut was very loose and able to be removed by hand) and the cable around the bending was cut open.The partial short occured when the wires were flexed but the measured resistance was too high (in the order of mega ohms range) to result in the overheating of the warmer as originally suspected.Based on the description in the complaint that "the user noticed the warmer heated up to a high temperature without an alarm and any symbol" and confirmation from the customer that they did not see the thermometer icon displayed on the screen, the root cause of the over-heating was most likely due to misaligned pins on the connector assembly as a result of improper re-assembly or disengagement over time.A misaligned connector will not be recognized by the nebulae i but could cause an uncontrolled current to flow through the warmer resulting in overheat as investigated and addressed via capa 17053.

Brand Name
NEBULAE I
Common Device Name
INSUFFLATOR
Manufacturer (Section D)
NORTHGATE TECHNOLOGIES INC.
1591 scottsdale court
elgin, il
MDR Report Key10391576
Report Number0001450997-2020-00006
Device Sequence Number19264931
Product Code HIF
UDI-Device Identifier00817183020233
UDI-Public00817183020233
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K022052
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6-820-00
Device Catalogue Number6-820-00
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2020
Initial Date Received by Manufacturer 07/13/2020
Supplement Date Received by Manufacturer08/12/2020
Initial Report FDA Received Date08/11/2020
Supplement Report FDA Received Date09/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1